Prevention of Chemotherapy-Induced Nausea and Vomiting in Cancer Patients

Asian Pac J Cancer Prev. 2015;16(15):6207-13. doi: 10.7314/apjcp.2015.16.15.6207.

Abstract

The supportive care of patients receiving antineoplastic treatment has dramatically improved over the past few years and development of effective measures to prevent nausea and vomiting after chemotherapy serves as one of the most important examples of this progress. A patient who starts cancer treatment with chemotherapy lists chemotherapy-induced nausea and vomiting as among their greatest fears. Inadequately controlled emesis impairs functional activity and quality of life, increases the use of health care resources, and may occasionally compromise adherence to treatment. New insights into the pathophysiology of chemotherapy-induced nausea and vomiting, a better understanding of the risk factors for these effects, and the availability of new antiemetic agents have all contributed to substantial improvements in emetic control. This review focuses on current understanding of chemotherapy-induced nausea and vomiting and the status of pharmacological interventions for their prevention and treatment.

Publication types

  • Review

MeSH terms

  • Adrenal Cortex Hormones / therapeutic use
  • Antiemetics / therapeutic use*
  • Antineoplastic Agents / adverse effects*
  • Drug Therapy, Combination
  • Humans
  • Nausea / chemically induced
  • Nausea / prevention & control*
  • Neoplasms / drug therapy*
  • Neurokinin-1 Receptor Antagonists / therapeutic use
  • Risk Factors
  • Serotonin 5-HT3 Receptor Antagonists / therapeutic use
  • Vomiting / chemically induced
  • Vomiting / prevention & control*

Substances

  • Adrenal Cortex Hormones
  • Antiemetics
  • Antineoplastic Agents
  • Neurokinin-1 Receptor Antagonists
  • Serotonin 5-HT3 Receptor Antagonists